Wisconsin, 2018

Flooding and Damaging Wind in Wisconsin, September 4 to 6, 2018

September 4 to 6, 2018 · NWS ARX · 8 events in 3 counties and zones

Thunderstorms moved across the north-central section of Wisconsin during the evening of September 4th. These storms packed some damaging winds that blew down trees near Greenwood (Clark County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$47,000
Crop damage
$147,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms moved across the north-central section of Wisconsin during the evening of September 4th. These storms packed some damaging winds that blew down trees near Greenwood (Clark County). The storms also contained heavy rain that caused flood waters to go over roads near Humbird (Clark County) and Abbotsford (Clark County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 4, 1:28 PM CST, 12 minutes earlier.

Area forecast discussion, Sep 4, 1:28 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
228 PM CDT Tue Sep 4 2018

.SHORT TERM...(Tonight through Wednesday)
Issued at 228 PM CDT Tue Sep 4 2018

Fairly serious situation on hand with continuing heavy rain signals
and potential for additional more flooding. In addition, will have
to monitor trends for other severe weather threats, including
damaging wind and tornadoes from stronger storms going into this
evening.

Southwest flow pattern and large ridge over eastern U.S. continues
to set the field for repeat rounds of convection, feeding up into
Upper Mississippi River Valley. Luckily bulk of rain has shifted
north today, but will have to watch how this fills in going into
this evening. Given movement of flow and direction of approaching
short wave out of the central Plains, biggest concern is where
deformation area could setup with repeat, high efficient rainfall in
tropical airmass that has precipitable water values exceeding 2
inches.

Models in great agreement that this "hot" area will set up from
southern Minnesota into western and north central Wisconsin tonight,
with potential for an average 3 to 5 inches of rain and locally
higher amounts. Could even be little in the way of lightning, but
rainfall rates near 2 inches per hour at times. This could produce
new flash flooding, urban flooding in cities, and new river flooding
in basins that have not been impacted by this week long pattern so
far. Weather Prediction Center has even raised their Day 1 Excessive
Outlook level to HIGH. We are certainly messaging the possibility of
big impacts for this area.

Slightly south and east of there, where clearing developed this
morning, daytime heating is adding to these threats with easily 2000
J/Kg mixed layer CAPE. Shear profiles are decent but could become
even more enhanced, including low level backing, as surface wave
lifts into the area heading into this evening. Storms in this area
could transition into bowing segments with downburst and damaging
wind threats, in addition to a few tornadoes.

Of course, these storms will also track into areas further south
that have been hard by recent rains. Some communities have seen 10
to 15 inches of rain over the past 7 days so ANY additional will
lead to quick runoff and even worse flooding. Rainfall amounts from
northeast Iowa into southwest Wisconsin may only average 1 to 3
inches but again, given how wet it is, it will NOT take much to
cause flash flooding and compound the situation.

The good news, if there is any, points toward a drier pattern, which
this airmass shifting south and east of the area starting tomorrow,
and very little in the way of additional precipitation threats this
week.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 228 PM CDT Tue Sep 4 2018

Canadian high pressure will build across the area through Friday
providing a welcomed respite from the rain. In addition, a much
cooler, drier airmass will infiltrate the region. Precipitable water
values will fall to under half an inch on Thursday (compared with
~2.0 inches in recent days), with surface dew points in the 40s and
50s, and high temps in the 60s and 70s.

Into the weekend, expansive surface high pressure centered across
eastern Canada will continue to yield seasonable temps and generally
dry weather for much of the Upper Midwest. Global models continue to
lift the remants of Gordon northward around the eastern US ridge
into the Mid-Mississippi Valley on Saturday before progressing
northeasward as it interacts with the westerlies. General model
consensus from the 12Z runs keeps the primary impacts south and east
of the area, but confidence in track/location of the remnant
disturbance is low, so worth keeping an eye on over the coming days.

Otherwise, a a fairly quiet quasi-zonal flow pattern will continue
into early next week with no strong precip signal and high temps in
the 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1207 PM CDT Tue Sep 4 2018

Area ranges from VFR to the southeast to IFR the further northwest
you go. Much of impact this period will be convection centric. As
low level fields remain saturated and diurnal heating continues,
already seeing expansion of stratus field, mainly in MVFR range.

Will be watching for thunderstorm development this afternoon as wave
approaches from the Plains. Areas just north and west of TAF sites
could see most activity early on, but it will fill in going into the
evening, with a several hour period where convection could be
impacting airports over and over. Will also have to watch for severe
convective wind gusts if bowing segments hit airports.

Heading into the overnight, as convection moves off to the east and
south, will likely see IFR to MVFR ceilings linger well into
Wednesday. Good news rain threat should be diminishing.

&&

.HYDROLOGY...Tonight into Wednesday
Issued at 228 PM CDT Tue Sep 4 2018

Flash Flood Watch continues for the entire area, plus numerous
rivers are in flood or on the rise. One more night of flash flood
concerns and trying to message people to stay home - not drive.

Concern tonight is where heaviest rain axis will fall. Banking on a
set up along or just northwest of our northwest areas, from southern
Minnesota into western and north central Wisconsin, where 3 to 5
inches of new rainfall could fall. Basins that have not been hit,
like Black, Buffalo, Trempealeau, and Zumbro could fall victim if
rain materializes in that zone. Could see some urban impacts as
well, especially given high rainfall rates, in cities like Austin,
Rochester, and even Winona.

Amount of rain elsewhere could still be impactful, but less than
previously mentioned axis. Given how saturated grounds are in these
areas though, any additional heavy rain will compound on-going
situation. New crest levels on area rivers could go higher and
renewed flash flooding / mudslides are possible. Will have to get
through this next 18 hours or so.

River forecasts have forecast precipitation so a lot will depend on
how tonight pans out. Either way, we urge citizens to be on alert,
never drive when flooding is occurring, and stay on high ground.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch from through Wednesday morning
     for WIZ017-029-032>034-041.

     Flash Flood Watch from through Wednesday afternoon
     for WIZ042>044-053>055-061.

MN...Flash Flood Watch from trough Wednesday morning
     for MNZ079-086>088-094>096.

IA...Flash Flood Watch from through Wednesday morning
     for IAZ008>010-018-019-029.

     Flash Flood Watch from through Wednesday afternoon
     for IAZ011-030.

&&

SHORT TERM...Shea
LONG TERM...JAM
AVIATION...Shea
HYDROLOGY...Shea
Hazardous weather outlook, Sep 4, 12:15 PM CST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
115 PM CDT Tue Sep 4 2018

IAZ008>010-018-019-029-MNZ079-086>088-094>096-WIZ017-029-032>034-
041-051100-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Wabasha-Dodge-
Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-
Trempealeau-Jackson-La Crosse-
115 PM CDT Tue Sep 4 2018

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa and western into north-central Wisconsin.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect into Tonight.

Numerous showers and thunderstorms are expected this afternoon into
this evening. Storms have the potential to bring substanial rainfall
amounts and move over the same area repeatedly, especially from
southeast Minnesota into western and north central Wisconsin.
Rainfall amounts of 3 to 5 inches are possible, with locally higher
amounts. Rainfall rates will cause flooding in urban areas.
Widespread flooding and water related issues are expected.

In addition to a heavy rain threat, some storms could produce
damaging wind and even tornadoes from roughly 5 to 9 pm later today.

.DAYS TWO THROUGH SEVEN...Wednesday through Sunday

Shower and storm chances diminish Wednesday morning, with the main
threats locally heavy rain and lightning. Thunderstorm chances
return for Friday night through Saturday night. Severe storms are
not anticipated.

.SPOTTER INFORMATION STATEMENT...

Reports of rainfall and any flooding are appreciated. A few
spotters groups may be needed this afternoon and evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ011-030-WIZ042>044-053>055-061-051100-
Allamakee-Clayton-Monroe-Juneau-Adams-Vernon-Crawford-Richland-
Grant-
115 PM CDT Tue Sep 4 2018

This Hazardous Weather Outlook is for portions of northeast
Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect through Wednesday morning.

More showers and storms are expected mainly tonight into Wednesday
morning. This round of storms has the potential to bring heavy
rains, with 1 to 3 inches. With wet soils unable to hold any more
rain and ongoing flooding on some rivers, this rainfall would
likely result in enhanced or renewed flooding and flash flooding
for parts of the area.

A few stronger to severe storms are possible this afternoon and
evening, mainly between 5 and 9 PM. Strong to damaging winds and
isolated tornadoes, along with the heavy rains, are the main
threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Sunday

Shower and storm chances diminish Wednesday morning, with the main
threats locally heavy rain and lightning. Thunderstorm chances
return for Friday night through Saturday night. Severe storms are
not anticipated.

.SPOTTER INFORMATION STATEMENT...

Reports of rainfall and any flooding are appreciated. A few
spotters groups may be needed this afternoon and evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

RRS/Rieck/Shea

In the hours before

Local storm report, Sep 4, 7:41 AM CST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
841 AM CDT TUE SEP 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       VIROQUA                 43.56N 90.88W
09/04/2018  M2.81 INCH       VERNON             WI   CO-OP OBSERVER

&&

JSB
Local storm report, Sep 4, 7:43 AM CST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
843 AM CDT TUE SEP 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       4 SSW ROCKBRIDGE        43.40N 90.39W
09/04/2018  M2.57 INCH       RICHLAND           WI   PUBLIC

&&

JSB
Local storm report, Sep 4, 7:50 AM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
850 AM CDT TUE SEP 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     HEAVY RAIN       2 SW CASHTON            43.72N 90.82W
09/04/2018  M4.75 INCH       VERNON             WI   PUBLIC

&&

JSB
Local storm report, Sep 4, 7:55 AM CST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
855 AM CDT TUE SEP 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 AM     FLASH FLOOD      ONTARIO                 43.73N 90.59W
09/04/2018                   VERNON             WI   PUBLIC

            COUNTY ROADS F AND T FLOODED.

&&

JSB
Special weather statement, Sep 4, 1:34 PM CST, 6 minutes before
Special Weather Statement
National Weather Service La Crosse WI
234 PM CDT TUE SEP 4 2018

MNZ094-042030-
Mower-
234 PM CDT TUE SEP 4 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MOWER COUNTY...

At 234 PM CDT, a strong thunderstorm was located near Glenville, or
10 miles north of Northwood, moving northeast at 30 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Austin, Brownsdale, Lansing, Mayville, Dexter, Mapleview, Waltham,
Sargeant, County Roads 1 And 7, I 90 Exit 178a, Brookside Campground,
I 90 Exit 187, I 90 Exit 189, Renova, I 90 Exit 179, I 90 Exit 183,
County Roads 1 And 15, I 90 Exit 175, I 90 Exit 180 and I 90 Exit
178b.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4385 9305 4385 9281 4374 9261 4353 9305
TIME...MOT...LOC 1934Z 226DEG 24KT 4359 9319

JAM

The radar

The La Crosse radar (KARX), 70 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

4 flood, 3 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Buffalo

When
September 4, 1:40 PM CST to 10:07 PM CST
Where
Buffalo County, 0.5 mi W of Buffalo City
Reported by
Amateur Radio
Coordinates
44.230, -91.860

In Buffalo, 4.47 inches of rain fell.

Heavy Rain, Clark

When
September 4, 5:00 PM CST to 10:00 PM CST
Where
Clark County, 1.38 mi N of Dorchester
Reported by
Broadcast Media
Coordinates
45.020, -90.330

In Dorchester, 3.56 inches of rain fell.

Thunderstorm Wind, Clark

When
September 4, 7:20 PM CST
Where
Clark County, 2.02 mi NW of Greenwood
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
44.790, -90.630

Trees were blown down near Greenwood.

Heavy Rain, Clark

When
September 4, 8:10 PM CST to September 5, 6:20 AM CST
Where
Clark County, 2.08 mi ENE of Veefkind
Reported by
Trained Spotter
Coordinates
44.710, -90.340

Near Spencer, 4.13 inches of rain fell.

Flood, Clark

When
September 4, 8:38 PM CST to 10:45 PM CST
Where
Clark County, Humbird to 0.52 mi W of Humbird
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$1,000
Reported by
Law Enforcement
Coordinates
44.530, -90.900

Runoff from heavy rain caused water to go over roads near Humbird.

Flood, Clark

When
September 4, 8:38 PM CST to 10:45 PM CST
Where
Clark County, 2.63 mi SW of Abbotsford to 2.97 mi WSW of Abbotsford
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$1,000
Reported by
Broadcast Media
Coordinates
44.922, -90.356

Runoff from heavy rain caused water to go over roads near Abbotsford.

Flood, Trempealeau

When
September 5, 6:00 AM CST to September 6, 6:00 AM CST
Where
Trempealeau County, 0.32 mi SW of Frenchville to 3.22 mi NW of Independence
Cause
Heavy Rain
Property damage
$15,000
Crop damage
$136,000
Reported by
Law Enforcement
Coordinates
44.147, -91.325

Runoff from heavy rains pushed a few streams out of their banks across central Trempealeau County. The flooding closed County Highways T, W and NN and a few township roads.

Flood, Buffalo

When
September 5, 6:00 AM CST to September 6, 6:00 AM CST
Where
Buffalo County, 1.12 mi E of Lookout to 1.09 mi SW of Mondovi
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$9,000
Reported by
Law Enforcement
Coordinates
44.472, -91.728

Runoff from heavy rains pushed some streams out of their banks across northern Buffalo County. State Highway 37 north and south of Mondovi was briefly closed due to mudslides while County Highway B near Gilmanton was closed because of flooding.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782747, 782752, 782741, 783118, 782742, 782743, 786714, 786720.